Alert archive / Georgia / Flash Flood Warnings in 1996

Flash Flood Warning 2, NWS Greenville-Spartanburg, SC

January 18, 1996Habersham County, Georgia

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 18, 1996, 6:55 PM EST for Habersham County, Georgia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 1996, 6:55 PM EST (23:55 UTC)
Expired
Jan 19, 1996, 12:00 AM EST
In force
5 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Habersham County, GA

The radar

The Greer radar (KGSP), 123 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1996-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1996-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 182355
FFWGSP
GAC137-241-NCC099-113-190500-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
655 PM EST THU JAN 18 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL MIDNIGHT EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...HABERSHAM COUNTY...RABUN COUNTY
 
 
IN WESTERN NORTH CAROLINA
 
   ...JACKSON COUNTY...MACON COUNTY
 
HEAVY RAIN FELL ACROSS THESE MOUNTAIN COUNTIES EARLIER TODAY. ANOTHER
AREA OF HEAVY RAIN MOVED INTO THE AREA LATE THIS AFTERNOON. ALL THIS
RAINFALL HAS RESULTED IN ACCUMULATIONS OF SEVERAL INCHES OF RAIN TODAY.
 
RADAR SHOWED ADDITIONAL HEAVY RAIN TRAINING INTO THE AREA.  THIS NEW
RAINFALL WILL PERSIST FOR SEVERAL HOURS.  THUNDERSTORMS WILL ENHANCE THE
HEAVY RAIN.
 
FLOODING WAS BECOMING MORE LIKELY BY THE MINUTE IN THE WARNED COUNTIES.
FLASH FLOOD WARNINGS MAY BE REQUIRED SOON IN NEIGHBORING COUNTIES SUCH
AS SWAIN AND TRANSYLVANIA.
 
REMEMBER NIGHTTIME MAKES IT DIFFICULT TO RECOGNIZE FLOODED
AREAS. USE CAUTION IN AND NEAR ANY SMALL STREAMS AND CREEKS
TONIGHT.
 
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT.
 
 
W. JONES/GSP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 2:30 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 18, 2:30 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC
230 PM EST THU JAN 18 1996

RAH: CONT FFA. INTRODUCE SVR WORDING TO AREAS IN AND NEAR SLGT RISK.
WINDS WILL BE VERY STRONG IN THE MTNS.
CAE: HIGH POPS/PSBL SVR TONIGHT. ACTION CUTS OFF QUICKLY FRIDAY MORNING
WITH TEMPERATURES ONLY REBOUNDING A CPL DEG.

18Z ANALYSIS INDCS PRONOUNCED TMB FROM RDU-CLT-JUST SOUTH OF GSP-TO
NEAR ANDERSON.  AIRMASS TO THE SOUTH AND EAST OF THIS LINE HAS BECOME
UNSTABLE...WITH LI'S -2 TO -4.  MODIFIED MORNING SNDGS YIELD CAPES ARND
1500...SO WITH APPRCHNG DYNAMICS AND FAVORABLE WIND FIELDS SOME NASTY
STORMS APPEAR LIKELY.

ACROSS THE MTNS...RAINFALL AMNTS HAVE LET UP DURING THE PAST CPL
HOURS...WITH MAX 1 HR AMNTS GNRLY BETWEEN .10 -.20 IN. HOWEVER
FAVORABLE UPSLOPE FLOW CONTINUES TO BE INDICATED ON OUR VWP...SO WITH
ANOTHER BATCH OF RAIN MOVG OUT OF CENTRAL GA MORE RW+ WILL QUICKLY
REDEVLOP...ESPECIALLY ON THE SOUTH AND EAST FACING SLOPES.

TEMPERATURES SHOULD WARM A CPL DEGREES AWAY FROM THE MTNS ON FRIDAY
BEHIND THE FRONT WITH SUNSHINE AND DOWNSLOPE FLOW...SO WENT ABV FWC
NUMBERS.

GSP 43/49 19/38   +300
AVL 34/37 15/35   +300
CLT 48/53 18/36   +700

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:55 PM ESTFlash Flood WarningGSPRabun5 hr

Nearby

Flash Flood Warnings in Georgia, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.